Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Homotopy type of path spaces

Author: Diane Kalish
Journal: Proc. Amer. Math. Soc. 116 (1992), 259-271
MSC: Primary 58B05; Secondary 55P99, 58E05, 58E10
Erratum: Proc. Amer. Math. Soc. 118 (1993), null.
MathSciNet review: 1097347
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper extends the Fundamental Theorem of Morse Theory to the two endmanifold case. The theorem relates the homotopy type of the space of paths connecting two submanifolds of a Riemannian manifold to the critical points of the energy function defined on this path space. Use of the author's formulation of the Morse index Theorem in this setting allows for a simple computation of the homotopy type, and several specific examples are worked out.

References [Enhancements On Off] (What's this?)

  • [1] W. Ambrose, The index theorem in Riemannian geometry, Ann. of Math. (2) 73 (1961), 49-86. MR 0133783 (24:A3608)
  • [2] R. Bishop and R. Crittenden, Geometry of manifolds, Pure Appl. Math., vol. 15, Academic Press, New York, 1964. MR 0169148 (29:6401)
  • [3] J. Bolton, The Morse index theorem in the case of two variables endpoints, J. Differential Geom. 12 (1977), 567-581. MR 512926 (80b:58025)
  • [4] D. Kalish, Aspects of Morse theory, doctoral dissertation, CUNY, 1984.
  • [5] -, The Morse index theorem where the ends are submanifolds, Trans. Amer. Math. Soc.. 308 (1988), 341-348. MR 946447 (89i:58024)
  • [6] J. Milnor, Morse theory, Ann. of Math. Stud., no. 51, Princeton Univ. Press, Princeton, NJ, 1973. MR 0163331 (29:634)
  • [7] M. Morse, The calculus of variations in the large, Amer. Math. Soc. Colloq. Publ., vol. 18, Amer. Math. Soc., Providence, RI, 1934. MR 1451874 (98f:58070)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58B05, 55P99, 58E05, 58E10

Retrieve articles in all journals with MSC: 58B05, 55P99, 58E05, 58E10

Additional Information

Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society